Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Apr 23, 2020, 1:04 PM CDT for Holmes County, Walton County, Florida; 4 counties in Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2020, 1:04 PM CDT (18:04 UTC)
- Expired
- Apr 23, 2020, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Houston County, AL, Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 55 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 1:15 PM CDT | HEAVY RAIN 4.6 | 4 Wnw Highfalls, AL | MEASURED 4.6 INCHES OF RAIN. |
| Apr 23, 3:05 PM CDT | FLASH FLOOD | 2 Sse Kelly Springs, AL | WATER FLOWING OVER BRIDGE AT ROCK CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 121 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 455 m²/s²
- 0-3 km storm-relative helicity
- 663 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WGUS52 KTAE 231804
FFWTAE
ALC031-045-061-069-FLC059-131-232100-
/O.NEW.KTAE.FF.W.0001.200423T1804Z-200423T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
104 PM CDT Thu Apr 23 2020
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Southern Dale County in southeastern Alabama...
Southern Coffee County in southeastern Alabama...
Geneva County in southeastern Alabama...
Western Houston County in southeastern Alabama...
Northwestern Walton County in the Panhandle of Florida...
Northern Holmes County in the Panhandle of Florida...
* Until 400 PM CDT.
* At 103 PM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Three
to four inches of rain has already fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Daleville, Dothan, Geneva, Enterprise, Hartford, Taylor, Midland
City, Kinsey, Slocomb, Samson, Cowarts, Webb, Pinckard, Malvern,
Rehobeth, Paxton, Clayhatchee, Grimes, Kinston and Esto.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3097 8639 3099 8638 3100 8619 3122 8619
3131 8564 3130 8530 3110 8535 3086 8569
3086 8639
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
25-CAMPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 8:48 AM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Apr 23, 8:48 AM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
948 AM EDT Thu Apr 23 2020
.UPDATE...
The current forecast remains on track as a line of strong to
severe storms continues to push into the forecast area.
After this initial round of convection, redevelopment is expected
this afternoon and evening. Severe weather threats include flash
flooding, tornadoes, damaging winds, and large hail. The latest
SPC outlook shifts things a bit further south, along with the
highest tornado threat. This area is now spread west to east
along the northern Florida and tri-states area.
&&
.PREV DISCUSSION [628 AM EDT]...
.NEAR TERM [Through Tonight]...
Storm Prediction Center continues the enhanced risk (level 3 of 5)
for the entire tri-state region today and tonight. All modes of
severe weather is likely, including tornadoes, damaging winds, and
large hail.
A shortwave trough embedded in the flow is supporting a low pressure
system over the southern Plains and a developing line of
thunderstorms from the mid south southward into southwest Louisiana.
This entire system will move east northeast into the central
Apalachians by morning Friday.
Models, both high resolution and global models, are coming into
better agreement with the evolution of the severe potential across
the southeast. The aforementioned line of storms will move east
through MS/AL and into our western sections by early/mid morning
then progress east through the morning hours and reaching the I-75
corridor by early afternoon. This line will pose a severe risk,
especially with daytime heating and destabilization.
Behind this line, scattered to numerous showers and thunderstorms
will develop in its wake across southeast Alabama and the Florida
panhandle. Further back into southeast Mississippi and central
Alabama, more thunderstorms will develop in the clearing and
destabilization and this whole area will congeal and move east into
our area in the afternoon and evening hours.
Again, all modes of severe weather is possible. The initial line
this morning will be capable of damaging winds and isolated
tornadoes. The storms this afternoon, if discrete, can pose a strong
tornado risk given the amount of shear and instability in addition
to damaging winds and large hail.
The cold front will finally arrive into our western sections around
midnight tonight. This will effectively bring the downturn in pop
chances and drier air in its wake.
.SHORT TERM [Friday Through Saturday]...
The severe weather threat shifts to southeast Big Bend as the
aforementioned cold front drapes itself and lingers over our area
into the evening. This boundary should serve as focus for showers
and thunderstorms that likely persist through the day. Some of
the storms may may be strong to severe as the airmass will be
sufficiently moist and unstable with strong deep-layer shear. This
is reflected in SPC's Day 2 Outlook (valid starting 12Z Fri)
which puts southeast Big Bend in a marginal-to-slight risk for
severe weather. By late Fri/early Sat, PoPs decrease as a another
shortwave dives down from The Plains and helps lift the cold
front to the northeast. High temperatures are expected to be in
the 80s and lows in the 60s.
.LONG TERM [Saturday Night Through Thursday]...
We should see mostly dry conditions through early Tues as surface
high pressure dominates the southeast CONUS. Temperatures should
also feel more seasonable thanks to the cold front and shortwave
reinforcing a shot of cool/dry air from the northwest. Meanwhile,
a longwave trough digs down from western Canada to trigger
cyclogenesis in The Great Lakes region. This system will drag an
extensive cold front that appears to brush our northern area on
Wed. Chance-to-slight chance PoPs (slight chance of thunder) are
in the forecast to account for this, followed by Thurs being
mostly rain-free. The front should also keep temperatures from
rebounding too much. Highs are forecast to be in the low 80s and
lows in the 50s and 60s.
.AVIATION...
[Through 12Z Friday]
Line of showers and storms is moving through southwest Alabama and
southern Mississippi moving eastward toward southeast Alabama and
the western Florida panhandle. Storms will arrive mid morning at
DHN and ECP and a few hours later at ABY. TLH and VLD will be
impacted early this afternoon. Severe thunderstorms are possible.
Expect gusty winds today with variable and erratic winds in and
around storms. Tempo conds to MVFR or high IFR likely underneath
stronger storms. Redevelopment will continue through the
afternoon and evening hours with an overall decrease in coverage
in the overnight hours from west to east.
.MARINE...
A Small Craft Advisory is currently in effect until early Fri
morning as a line of severe storms moves through our waters
beginning this morning. Wave heights up to 7 ft are anticipated
with some higher values possible near the line. Winds and seas
remain elevated through Sat with a cold front present over the
area. Conditions finally begin improving thereafter ahead of
another system next Thurs.
.FIRE WEATHER...
Widespread showers and thunderstorms will move from west to east
this morning with several rounds of thunderstorms anticipated
through early Friday morning. Strong transport winds, both ahead of
the system today and behind the system Friday, will lead to high
dispersion values.
.HYDROLOGY...
The bulk of the rainfall over the next several days will be from the
Thurs system, as highlighted by WPC's slight risk for our area in
their Day 2 Excessive Rainfall Outlook. Day 1-2 QPF estimates
generally show 2-4 inches with isolated higher amounts possible.
Given the precipitation from the previous severe event (particularly
in central GA and AL), there are concerns for potential flash
flooding across portions of southwest GA.
River flooding will also be a concern. Area rivers and creeks
continue to rise across the Apalachicola, Chattahoochee, and Flint
basins. Increased releases from WF George will keep the
Chattahoochee River near minor flood stage through at least
Wednesday evening before releases begin to decrease. Conditions on
the Middle Flint are not as high as previously expected, thus
releases out of Lake Blackshear may end up being lower later this
week than expected, thus it is possible that Albany and Newton stay
just below minor flood stage. However, all the water moving through
the Chattahoochee and Flint Basins will lead to minor flooding
throughout the Apalachicola River over the coming days. Large
uncertainty exists with this upcoming system so it is important to
note that a couple of inches of rain above Dawson could push the
Kinchafoonee Creek to the moderate flood level. Additionally heavy
rain north of Valdosta could lead to minor flooding on the
Withlacoochee River, given that the upper portions of the
Withlacoochee is still running above normal from last week's
rainfall.
Lastly, there is a low coastal flood threat in Apalachee Bay with
Thurs afternoon's high tide where peak surge looks to to line up
with high tide (water levels of 1.5-2 ft MHHW possible).
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 83 65 85 64 87 / 90 90 40 10 10
Panama City 80 68 81 67 81 / 90 80 30 10 10
Dothan 77 62 81 60 83 / 100 60 10 0 10
Albany 80 64 82 60 85 / 90 80 20 0 10
Valdosta 84 65 83 64 86 / 80 90 50 10 10
Cross City 86 68 81 68 84 / 60 90 70 30 30
Apalachicola 79 69 79 68 80 / 70 90 50 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 AM EDT Friday for Coastal Dixie-
Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla.
High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT /1 AM CDT/ Friday for
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
UPDATE...Humphreys
NEAR TERM...Scholl
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Scholl
MARINE...IG3
FIRE WEATHER...Scholl
HYDROLOGY...Godsey/IG3In the hours before
Local storm report, Apr 23, 12:49 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
149 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 2 ESE HOLLIS DAIRY ROAD 31.23N 85.52W
04/23/2020 HOUSTON AL PUBLIC
LOTS OF TREES DOWN WITH SIDING OFF HOUSES,
TRAMPOLINES THROWN AND FENCES DOWN ALONG BAY
SPRINGS ROAD.
&&Local storm report, Apr 23, 12:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
152 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG COLQUITT 31.17N 84.73W
04/23/2020 MILLER GA EMERGENCY MNGR
SEVERAL TREES DOWN AND SOME POWER OUTAGES.
&&
JLFLocal storm report, Apr 23, 12:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
156 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM FLOOD CAMILLA 31.23N 84.21W
04/23/2020 MITCHELL GA LAW ENFORCEMENT
MINOR FLOODING AT THE INTERSECTION OF HWY 97
AND 37 CAUSING CARS HAVING A DIFFICULT TIME
DRIVING THROUGH THE INTERSECTION.
&&
JLFLocal storm report, Apr 23, 1:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG ADEL 31.13N 83.42W
04/23/2020 COOK GA EMERGENCY MNGR
SEVERAL STRUCTURES DAMAGED ON U.S. 41 WITHIN
THE CITY LIMTS OF ADEL. POSSIBLE TORNADO.
&&Local storm report, Apr 23, 1:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
202 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG 1 NW ASHBURN 31.72N 83.66W
04/23/2020 TURNER GA EMERGENCY MNGR
TREES DOWN AND POWER OUTAGES DUE TO TREES ON
THE LINES.
&&
JLFLocal storm report, Apr 23, 1:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
204 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM FLOOD 1 ENE JORDAN PLACE 31.77N 84.19W
04/23/2020 LEE GA EMERGENCY MNGR
MINOR FLOODING DUE TO WATER OVER THE ROAD AT
HWY 19 AND PINEWOOD ROAD.
&&
JLFThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 6:35 AM CDT | Coastal Flood Advisory | TAE | Dixie, Franklin, Jefferson, Taylor, Wakulla | 21 hr |
| Apr 23, 8:22 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 68 min |
| Apr 23, 8:48 AM CDT | Tornado Warning | TAE | Holmes, Walton | 27 min |
| Apr 23, 9:22 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 38 min |
| Apr 23, 9:58 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 47 min |
| Apr 23, 10:41 AM CDT | Severe Thunderstorm Warning | TAE | Jackson | 64 min |
| Apr 23, 11:08 AM CDT | Areal Flood Advisory | TAE | Holmes, Jackson, Walton, Washington | 3 hr |
| Apr 23, 1:13 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 62 min |
| Apr 23, 1:52 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 23 min |
| Apr 23, 2:15 PM CDT | Severe Thunderstorm Warning | TAE | Jackson, Washington | 30 min |
| Apr 23, 2:24 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Apr 23, 2:42 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Jackson, Liberty, Washington | 48 min |
| Apr 23, 2:50 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Walton, Washington | 40 min |
| Apr 23, 3:04 PM CDT | Tornado Warning | TAE | Walton | 26 min |
| Apr 23, 3:13 PM CDT | Tornado Warning | TAE | Holmes, Walton, Washington | 32 min |
| Apr 23, 3:19 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Walton, Washington | 56 min |
| Apr 23, 3:25 PM CDT | Tornado Warning | TAE | Bay, Walton, Washington | 20 min |
| Apr 23, 3:42 PM CDT | Tornado Warning | TAE | Holmes, Jackson, Washington | 33 min |
| Apr 23, 3:45 PM CDT | Tornado Warning | TAE | Bay, Walton, Washington | 30 min |
| Apr 23, 3:46 PM CDT | Flash Flood Warning | TAE | Holmes, Jackson | 3 hr |
| Apr 23, 3:55 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 35 min |
| Apr 23, 4:00 PM CDT | Tornado Warning | TAE | Bay, Calhoun, Gulf | 30 min |
| Apr 23, 4:06 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gadsden, Gulf, Jackson, Liberty | 39 min |
| Apr 23, 4:11 PM CDT | Special Marine Warning | TAE | 94 min | |
| Apr 23, 4:32 PM CDT | River Flood Warning | TAE | Walton | 32 hr |
| Apr 23, 4:44 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 3 more | 61 min |
| Apr 23, 5:24 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Jefferson, Leon, Madison, Taylor, Wakulla | 66 min |
| Apr 23, 5:25 PM CDT | Tornado Warning | TAE | Jefferson, Leon | 35 min |
| Apr 23, 5:27 PM CDT | Tornado Warning | TAE | Franklin, Wakulla | 33 min |
| Apr 23, 5:39 PM CDT | Special Marine Warning | TAE | 96 min | |
| Apr 23, 5:43 PM CDT | Tornado Warning | TAE | Franklin, Wakulla | 32 min |
| Apr 23, 5:54 PM CDT | Tornado Warning | TAE | Jefferson, Leon, Taylor, Wakulla | 21 min |
| Apr 23, 6:09 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Lafayette, Madison, Taylor | 66 min |
| Apr 23, 6:30 PM CDT | Tornado Warning | TAE | Taylor | 60 min |
| Apr 23, 7:34 AM CDT | Special Weather Statement | TAE | Coffee | 41 min |
| Apr 23, 8:08 AM CDT | Special Weather Statement | TAE | Dale, Henry | 67 min |
Nearby
Flash Flood Warnings in Alabama, 2020Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.